New Mexico, 2008

High Wind in New Mexico, June 19, 2008

June 19, 2008 · NWS MAF · 1 event in 1 county or zone

Dissipating thunderstorms over the Texas Panhandle produced severe outflow winds that moved into portions of southeastern New Mexico.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Dissipating thunderstorms over the Texas Panhandle produced severe outflow winds that moved into portions of southeastern New Mexico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 19, 5:22 PM MST, 2 hours 38 minutes earlier.

Area forecast discussion, Jun 19, 5:22 PM MST, 2 hours 38 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
722 PM CDT THU JUN 19 2008

.UPDATE...
UPDATED THE FORECAST FOR SEVERE THUNDERSTORM WATCH 582

&&

.DISCUSSION...
LINE OF SEVERE THUNDERSTORMS NORTH AND EAST OF LUBBOCK IS
PROPOGATING SOUTH...BUT HAS THROWN OUT AN OUTFLOW BOUNDARY WHICH
IS MOVING SOUTH TOWARDS THE NORTHERN PERMIAN BASIN. CINH IS
WEAKEST IN THE NORTHEASTERN CWA WHICH IS THE MOST LIKELY PLACE TO
SEE THUNDERSTORMS EITHER DEVELOP ALONG THE BOUNDARY...OR MOVE INTO
THE AREA FROM THE NORTH. STRONG WINDS AND HAIL ARE THE MAIN
FORECAST CONCERNS WITH THESE STORMS THOUGH ANYTHING DEVELOPING
ALONG THE OUTFLOW BOUNDARY WILL HAVE TO BE CLOSELY MONITORED FOR
ISOLATED BRIEF TORNADO DEVELOPMENT.

HENNIG

&&

.PREV DISCUSSION... /ISSUED 623 PM CDT THU JUN 19 2008/

AVIATION...
CONVECTION OCCURRING BOTH IN AND AROUND THE FORECAST AREA...HOWEVER
NOT DIRECTLY AFFECTING TERMINALS AT THIS TIME. MOST LIKELY
LOCATIONS TO SEE ANY TSRA IN THE NEXT FEW HOURS WILL BE KCNM AND
KHOB...HOWEVER CONFIDENCE NOT HIGH ENOUGH TO PLACE IN TAFS AS
ACTIVITY ACROSS SE NM STILL ISOLATED AT THIS TIME. LARGE COMPLEX
OF THUNDERSTORMS ACROSS THE PANHANDLE IS EXPECTED TO MOVE SOUTH
AND POSSIBLY CLIP INTO EASTERN PERIPHERY OF FORECAST AREA. EXPECT
THIS ACTIVITY TO STAY EAST OF THE KMAF AREA TONIGHT...SO
AGAIN...DID NOT PUT TSRA EXPECTATIONS IN TAFS FOR NOW.
OTHERWISE...EXPECT A FRONTAL BOUNDARY TO DROP INTO THE AREA
OVERNIGHT PROVIDING A NORTHEASTERLY WINDS SHIFT IN THE 20/08Z TO
20/10Z TIMEFRAME. EXPECT A FEW GUSTS TO NEAR 25 KT ALONG THIS
BOUNDARY. ONCE IT MOVES THROUGH...EXPECT WINDS TO SHIFT BACK
AROUND TO A MORE SOUTHEASTERLY DIRECTION LATE TOMORROW EVENING.
/13/

PREV DISCUSSION... /ISSUED 301 PM CDT THU JUN 19 2008/

DISCUSSION...
FORECAST CONCERNS WILL CONTINUE TO BE CENTERED ON PRECIPITATION
CHANCES FOR THE UPCOMING FORECAST. THE SHORT RANGE MODELS ALONG
WITH THE 00Z ECMWF ALL SHOW A WEAK MID-LEVEL SHORTWAVE TROUGH WILL
MOVE FROM WEST TO EAST ACROSS WEST TEXAS AND SOUTHEASTERN NEW
MEXICO THIS AFTERNOON AND EVENING. YESTERDAY/S 12Z NAM/WRF12 WAS
GENEROUS IN IT/S QPF OUTPUT...WHEREAS TODAY/S RUN HAS BACKED OFF
ON QPF. THE NAM/WRF HAS TYPICALLY BEEN DOING BETTER WITH RECENT
PRECIPITATION... SO WE HAVE TAKEN THE LATEST RUN INTO
CONSIDERATION. WHILE WE HAVE MADE A SLIGHT DECREASE IN RAIN
CHANCES FOR THIS AFTERNOON AND EVENING...PREFER TO KEEP AT LEAST A
SLIGHT CHANCE TO LOW END CHANCE FOR THUNDERSTORMS ACROSS MOST OF
THE REGION. SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING...WITH DAMAGING WINDS AND LARGE HAIL THE MAIN CONCERN. WE
WILL ALSO KEEP A MENTION OF SEVERE THUNDERSTORMS ALONG AND NORTH
OF A TATUM NEW MEXICO TO BIG SPRING LINE DURING THE OVERNIGHT
HOURS TO ACCOUNT FOR ANY MCS ACTIVITY. MCS ACTIVITY COULD CONTINUE
ACROSS THE REGION THROUGH THIS WEEKEND AS THE MEDIUM RANGE
GUIDANCE SUGGESTS NORTHWEST FLOW ALOFT WITH EMBEDDED MID-LEVEL
SHORTWAVE TROUGHS AFFECTING THE REGION. IN THIS PATTERN...
AFTERNOON THUNDERSTORMS WILL BE FAVORED ACROSS THE HIGHER
TERRAIN...WITH LATE EVENING AND EARLY MORNING PRECIPITATION
FAVORED ACROSS THE NORTHERN PERMIAN BASIN AND WESTERN LOW ROLLING
PLAINS. WE HAVE KEPT A SLIGHT CHANCE TO CHANCE OF THUNDERSTORMS IN
THE FORECAST THROUGH THE WEEKEND. WE WILL ALSO KEEP TEMPERATURES
AT OR JUST ABOVE NORMAL GIVEN EAST TO SOUTHEASTERLY FLOW AT 850MB
BRINGING SLIGHTLY COOLER AND MORE MOIST AIR INTO WEST TEXAS AND
SOUTHEASTERN NEW MEXICO. PRECIPITATION CHANCES INTO THE MIDDLE OF
NEXT WEEK REMAIN UNCLEAR...BUT IF THE LATEST GFS VERIFIES...WE MAY
NEED TO INCREASE SOME RAIN CHANCES FOR EARLY NEXT WEEK.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

10
Hazardous weather outlook, Jun 19, 5:25 PM MST, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
725 PM CDT THU JUN 19 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-210030-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
725 PM CDT THU JUN 19 2008 /625 PM MDT THU JUN 19 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TONIGHT

A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR THE NORTHEASTERN
PERMIAN BASIN THROUGH 2 AM CDT. LARGE HAIL AND DAMAGING WINDS WILL
BE THE PRIMARY THREAT WITH FREQUENT LIGHTNING ALSO A DANGER TO
START FIRES. LOCALLY HEAVY RAINFALL COULD ALSO CAUSE MINOR RIVER
OR AREAL FLOODING TO OCCUR.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY NIGHT ALONG AND NORTH OF A
VAN HORN TO BIG LAKE LINE.  A FEW OF THESE STORMS MAY BE CAPABLE OF
PRODUCING DAMAGING WIND OR LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED LATE THIS AFTERNOON OR THIS
EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, Jun 19, 3:10 PM MST, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
510 PM CDT THU JUN 19 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0459 PM     TSTM WND GST     2 NW FORT STOCKTON      30.91N 102.91W
06/19/2008  M68 MPH          PECOS              TX   MESONET

&&

DHENNIG
Special weather statement, Jun 19, 3:31 PM MST, 4 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
531 PM CDT THU JUN 19 2008

TXZ075-192300-
PECOS-
531 PM CDT THU JUN 19 2008

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL PECOS COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 12 MILES SOUTHEAST OF FORT
STOCKTON AT 531 PM CDT...MOVING SOUTHEAST AT 10 MPH.

PEA TO MARBLE SIZED HAIL AND WINDS GUSTING TO AROUND 50 MPH ARE
POSSIBLE.  IN ADDITION TO THE SMALL HAIL AND GUSTY WINDS...DEADLY
FREQUENT CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS STORM.
Special weather statement, Jun 19, 4:11 PM MST, 3 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
611 PM CDT THU JUN 19 2008

TXZ075-192345-
PECOS-
611 PM CDT THU JUN 19 2008

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL PECOS COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER CENTRAL PECOS COUNTY AT 611 PM
CDT. THE STORM WAS MOVING EAST SOUTHEAST AT 10 MPH.

ONE HALF INCH SIZE HAIL AND WINDS GUSTING TO 50 MPH ARE POSSIBLE
WITH THIS STORM.

PEOPLE IN CENTRAL PECOS COUNTY SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.
Special weather statement, Jun 19, 6:01 PM MST, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
801 PM CDT THU JUN 19 2008

TXZ082-200200-
TERRELL-
801 PM CDT THU JUN 19 2008

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL TERRELL COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 12 MILES NORTHEAST OF DRYDEN AT 801
PM CDT...MOVING SOUTHEAST AT 10 MPH.  THIS STORM COULD RAPIDLY
BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS.  IN ADDITION...
DEADLY CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.

PEOPLE IN CENTRAL TERRELL COUNTY...INCLUDING THE CITY OF DRYDEN...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND
REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

MUELLER
Special weather statement, Jun 19, 7:08 PM MST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
908 PM CDT THU JUN 19 2008

TXZ047-048-200300-
SCURRY-BORDEN-
908 PM CDT THU JUN 19 2008

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR BORDEN AND SCURRY COUNTIES.

AN INTENSIFYING LINE OF THUNDERSTORMS WAS LOCATED FROM 9 MILES
NORTHEAST OF GAIL TO 11 MILES NORTH OF MIDWAY AT 908 PM CDT...MOVING
SOUTHEAST AT 40 MPH. HAIL TO ONE HALF INCH IN DIAMETER AND WINDS TO
55 MPH ARE POSSIBLE WITH THESE STORMS.

TAKE SHELTER NOW UNTIL THIS WEATHER THREAT HAS PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FRIDAY
MORNING FOR WEST TEXAS.
Special weather statement, Jun 19, 7:29 PM MST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
929 PM CDT THU JUN 19 2008

TXZ046-200300-
DAWSON-
929 PM CDT THU JUN 19 2008

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR DAWSON COUNTY.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 6 MILES NORTHEAST OF
KEY TO 3 MILES NORTHWEST OF PUNKIN CENTER AT 929 PM CDT...MOVING
SOUTHWEST AT 30 MPH. HAIL TO ONE HALF INCH IN DIAMETER AND WINDS TO
50 MPH ARE POSSIBLE WITH THESE STORMS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FRIDAY
MORNING FOR WEST TEXAS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Northern Lea County

When
June 19, 8:00 PM MST to 11:00 PM MST
Where
Northern Lea County forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
32.792, -103.412 (the zone’s center; the record gives no point)

A thunderstorm induced outflow boundary produced high winds in Caprock for a few hours.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2008Every state in 2008This day in weather historyWarnings in New Mexico, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 119867.